Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is testosterone replacement counter indicated for HIV patients?
May 21, 2010

I have been taking testosterone for negative effects of HIV and the meds for many years; Androgel for the past 4 or 5. I moved and my new doctor recommends against testosterone replacement and says it is ultimately bad for HIV patients and the risks are too great and there are no benefits. This is completely opposite my prior doctors' advice for the past 10+ years. He has reluctantly continued to prescribe it for me. Who is right?

Response from Dr. Henry

There is a major lack of long term safety (ie risk for prostate cancer and heart disease data) and clinical benefit (risk of death, higher quality of life) data on the issue of long term testosterone replacement. There are lots of unsubstantiated claims as well as advertisements for checking ones "T" levels. Short term quality of life improvement is often seen with testosterone replacement/supplementation but the real issue is long term safety and benefit. Hormone replacement in women has been studied for decades in tens of thousands of women with results of some of the larger studies suggesting overall harm (cancer or heart disease risk for example) to routine post-menopausal replacement -such data is lacking in men though some studies are underway. In the old days of AIDS wasting and inadequate HIV treatment, hormone and nutrition supplementation played a key role in at last short term improvement in survival/outcomes. In the modern era overall benefit of hormone treatment is less clear for reasons outline above. Thus there is a split camp of opinion as in your case about the role of testosterone therapy. Frustrating to say the least. KH



Previous
pain
Next
hiv, sleep apnea, memory loss: any link?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement